Wisconsin, 2005

Wildfire in Wisconsin, May 5 to 6, 2005

May 5 to 6, 2005 · NWS ARX · 1 event in 1 county or zone

A grass fire quickly got out of control and eventually burned 3,870 acres in northern Adams County. The fire started 4 miles south-southeast of Big Flats and spread northeastward a distance of approximately seven miles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A grass fire quickly got out of control and eventually burned 3,870 acres in northern Adams County. The fire started 4 miles south-southeast of Big Flats and spread northeastward a distance of approximately seven miles. There were 30 homes lost in the fire, as well as 60 other structures and an unknown number of vehicles. The fire also destroyed a considerable amount of timber. No injuries or deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 1:56 AM CST, 10 hours 34 minutes earlier.

Area forecast discussion, May 5, 1:56 AM CST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 AM CDT THU MAY 5 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

CHANGE TO MORE PROGRESSIVE WEATHER PATTERN LAST FEW DAYS CERTAINLY
COMPLICATES FORECAST. MAIN FORECAST CHALLENGE WILL BE RAIN CHANCES
AND PERHAPS MORE IMPORTANTLY TIMING OVER NEXT SEVERAL DAYS AS
UPSTREAM SHORT WAVE TROUGHS AFFECT UPPER MIDWEST. THIS IS ONE OF
THOSE FORECASTS WHERE YOU KNOW IT WILL RAIN AT SOME POINT...BUT
EXACTLY WHEN AND WHERE IS PROBLEMATIC...HENCE CHANCE POPS REMAIN OUR
CERTAINTY LEVEL.

BROAD SOUTHERLY FLOW AND LOW LEVEL WARM AIR ADVECTION EARLY THIS
MORNING GENERATING MAINLY MID LEVEL CLOUDS FROM NORTHWEST WISCONSIN
INTO CENTRAL IOWA. SOME VIRGA AND LIGHT SHOWERS BEING REPORTED
ACROSS SOUTHERN MINNESOTA FROM RELATIVELY HIGH BASED CLOUDS...
BUT AIRMASS EAST OF THIS AREA REMAINS VERY DRY THROUGH A RELATIVELY
DEEP LAYER. NOT SURE HOW MUCH OF THIS WILL HOLD TOGETHER OR REACH
THE GROUND AS FORCING SHIFTS EAST THIS MORNING. WILL MONITOR BEFORE
FORECAST RELEASE AND ADJUST AS NEEDED. OTHERWISE TEMPERATURES MUCH
WARMER THIS MORNING WITH SURFACE DEW POINTS STARTING TO CLIMB...
ALBEIT SLOWLY.

REGION WILL BE AFFECTED TODAY INTO TONIGHT BY UPSTREAM SHORT WAVE
TROUGH DROPPING THROUGH CANADIAN PRAIRIES. SHORT TERM MODELS SEEM TO
HAVE GOOD HANDLE ON THIS FEATURE COMPARED TO WATER VAPOR IMAGERY.
SHORT TERM UPPER RIDGING TODAY WILL INCREASE SOUTH TO SOUTHWEST
SURFACE WINDS...INCREASE TEMPERATURES SEVERAL MORE CATEGORIES...
BUT ALSO CONTINUE TO INCREASE MOISTURE. ENOUGH DRY AIR IN FORECAST
SOUNDINGS THAT MAY MIX OUT INCREASING MOISTURE FOR A LITTLE WHILE SO
WILL HAVE TO MONITOR FIRE WEATHER PARAMETERS THROUGH THE AFTERNOON.

BY LATE AFTERNOON...THUNDERSTORMS COULD DEVELOP ALONG TROUGH OR COLD
FRONT ASSOCIATED WITH SHORT WAVE TROUGH ACROSS NORTHERN AND CENTRAL
MINNESOTA AND THEN PUSH INTO NORTHERN HALF OF FORECAST AREA THURSDAY
EVENING. LIMITING FACTOR MAY BE AMOUNT OF MOISTURE.

FOCUS THEN SHIFTS TO UPPER LOW THAT MOVES FROM CALIFORNIA INTO
WESTERN PLAINS BY WEEKEND. THIS WILL GREATLY INCREASE SOUTHWEST FLOW
AND LOW LEVEL MOISTURE VALUES. COMBINED WITH REMANENT BOUNDARY FROM
EARLIER SHORT WAVE TROUGH...COULD SERVE AS FOCUS FOR MCS ACTIVITY TO
FOLLOW EASTWARD FROM INITIATION AREA CLOSER TO SURFACE LOW WEST OF
AREA. BEST THREAT SEEMS TO BE FRIDAY NIGHT INTO SATURDAY MORNING...
ESPECIALLY WEST. INCREASED MOISTURE VALUES WILL ALLOW FOR HIGHER
MIXED LAYER CAPE VALUES...AND THUS HIGHER INSTABILITY AS LOW LEVEL
JET SETS UP FRIDAY NIGHT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

RELATIVELY SLOW PROGRESSIVE MOVEMENT OF UPPER LOW OR OPEN SHORT WAVE
TROUGH ACROSS UPPER MIDWEST INTO EARLY NEXT WEEK WILL CONTINUE TO
PRODUCE RAIN THREAT...PERHAPS ENDING FROM WEST TO EAST ON TUESDAY.
UNCERTAINITIES EXIST WHERE LOW LEVEL BOUNDARIES MIGHT SET UP AND
EXACT MOVEMENT OF UPPER LEVEL FEATURE. TRENDS IN SHORT/MEDIUM RANGE
MODELS SUGGESTS SUNDAY COULD BE BEST SEVERE WEATHER RISK DAY GIVEN
LOCATION OF UPPER LOW JUST WEST OF FORECAST AREA AND POSITION OF
THERMAL/MOISTURE AXIS ACROSS IOWA...MINNESOTA...AND WESTERN
WISCONSIN. LIMITING FACTOR COULD BE LOCATION OF BOUNDARY WELL SOUTH
FROM PREVIOUS CONVECTION.

&&

.FIRE WEATHER...

FIRE WEATHER COULD APPROACH A CRITICAL POINT THIS AFTERNOON. THIS
WILL DEPEND ON AMOUNT OF SUN WE SEE TO REACH TEMPERATURES IN THE
70S...AND PERHAPS KEEP LOWER AND MID LEVELS OF THE ATMOSPHERE MIXED
ENOUGH TO HOLD CURRENTLY RISING SURFACE DEW POINTS DOWN. SURFACE
WINDS WILL INCREASE TODAY AND COULD BE GUSTING TO 30 MPH OVER PARTS
OF SOUTHERN MINNESOTA AND NORTHERN IOWA. MINIMUM RELATIVE HUMIDITY
VALUES MAY STILL APPROACH 20 PERCENT THIS AFTERNOON...BUT SHOULD NOT
BE AS LOW AS WEDNESDAY WITH SURFACE DEW POINTS SLOWLY RISING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHEA
Hazardous weather outlook, May 5, 4:02 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT THU MAY 5 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
502 AM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL STRETCH FROM SOUTHWEST MINNESOTA INTO NORTHEAST
MINNESOTA BY LATE THIS AFTERNOON. OUT AHEAD OF THE FRONT...SOUTHWEST
WINDS OF 15 TO 25 MPH COMBINED WITH RELATIVE HUMIDITIES OF 20 TO 25
PERCENT...WILL ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
AREA THIS AFTERNOON.

WEAK INSTABILITY WILL EXIST AHEAD OF THE COLD FRONT AND ALLOW FOR
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TONIGHT...ESPECIALLY IN AREAS TO THE NORTH OF A CHARLES CITY IOWA...
TO ADAMS WISCONSIN LINE. DUE TO THE LACK OF MOISTURE ACROSS THE
REGION...THE THUNDERSTORMS AT THIS TIME WILL REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE FOUND IN ITS
VICINITY. THERE IS STILL ENOUGH UNCERTAINTY AS TO ITS EXACT
POSITION...THE AMOUNT OF INSTABILITY AND SHEAR THAT WILL BE PRESENT.
THUS CONDITIONS SHOULD BE MONITORED FOR THE POTENTIAL OF SEVERE
WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Adams

When
May 5, 12:30 PM CST to May 6, 3:30 AM CST
Where
Adams forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447140.